New Mexico, 2008Flash Flood in New Mexico, July 14, 2008
July 14, 2008 · NWS ABQ · 1 event in 1 county or zone
Deep subtropical moisture brought heavy rain to the Santa Fe area, resulting in flash flooding on the northeast side of town as arroyos became torrents and streets flooded. Locations affected include Morales Bridge, Circle Drive, Lorenzo Road and Cerro Gordo Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep subtropical moisture brought heavy rain to the Santa Fe area, resulting in flash flooding on the northeast side of town as arroyos became torrents and streets flooded. Locations affected include Morales Bridge, Circle Drive, Lorenzo Road and Cerro Gordo Road. One fatality occurred in this flash flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 14, 2:10 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 14, 2:10 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT MON JUL 14 2008
.DISCUSSION...
UPPER AIR ANALYSIS SHOW UPPER HIGH CENTERED OVER SOUTHWEST TEXAS
THIS AFTERNOON. THIS IS ALLOWING WEAK DISTURBANCES TO ROUND THE
NORTHWEST SIDE OF THE HIGH OVER NEW MEXICO. THIS WILL KEEP SHOWERS
AND THUNDERSTORMS GOING INTO THE EVENING...MAINLY ACROSS WESTERN AND
CENTRAL NEW MEXICO. ANY COLLIDING OUTFLOW BOUNDARIES MAY ALSO
SPARK THUNDERSTORMS. STORMS GOT STARTED MUCH EARLIER TODAY ACROSS
SOUTHWEST NM THAN YESTERDAY...AS CLOUD COVER THINNED AND ALLOWED
TEMPS TO WARM. PRECIPITABLE H20 THIS MORNING PER RAOB SLIGHTLY
HIGHER THAN YESTERDAY...HOWEVER...STORMS MOVING SLIGHTLY QUICKER
TODAY AS...AT LEAST THE SOUTHEAST TWO THIRDS OF THE STATE...IS
UNDER WEAK SOUTHWEST FLOW. AS CLOUD TOPS CONTINUE TO COOL...PER IR
SATELLITE...THERE IS STILL THE POTENTIAL FOR SOME HEAVY RAIN AND
LOCALIZED FLOODING THROUGH THE EVENING.
UPPER HIGH MIGRATES SLOWLY WESTWARD ACROSS OLD MEXICO TUESDAY
THROUGH THURSDAY. THUS...SHOWER AND THUNDERSTORM DEVELOPMENT WILL
FAVOR THE HIGHER TERRAIN BEFORE MOVING ONTO LOWER ELEVATIONS USING
RECYCLED MOISTURE. HOWEVER...WEAK DISTURBANCES MAY STILL ROUND THE
NORTH SIDE OF THE HIGH...WHICH MAY AID THUNDERSTORM DEVELOPMENT IN
ANY GIVEN LOCATION.
BY THE END OF THE WEEK...UPPER HIGH WILL BE SITUATED OVER THE
SOUTHWEST CONUS. THUS...OUR NEXT SURGE OF MOISTURE FROM OLD MEXICO
LOOKS TO ARRIVE LATE THURSDAY OR FRIDAY...AND WONT HAVE TO TAKE THE
SCENIC ROUTE TO NM. THUS SHOWERS AND THUNDERSTORMS...WITH THE
POTENTIAL FOR HEAVY RAIN AND FLOODING...MAY BE MORE WIDESPREAD ON
FRIDAY INTO SATURDAY. ALSO APPEARS THAT A COLD FRONT WILL TRY TO
WORK ITS WAY INTO NORTHEAST NM...WHICH MAY BE ANOTHER FOCUS FOR
DEVELOPMENT. BEYOND SATURDAY...GFS AND ECMWF DISAGREE WITH REGARDS
TO THE PLACEMENT OF THE UPPER HIGH...AND THUS MADE VERY FEW CHANGES.
34
&&
.AVIATION...
LOCALIZED MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE THROUGH 04Z IN
SHOWERS/THUNDERSTORMS ALONG WITH SFC WIND GUSTS TO AROUND 35 KTS AND
OCNL MOUNTAIN OBSCURATIONS. THUNDERSTORMS SHOULD BECOME ISOLATED BY
06Z WITH MOSTLY AREAS OF LIGHT RAIN THEREAFTER...BUT OCNL MOUNTAIN
OBSCURATIONS WILL PERSIST THROUGH 12Z TUESDAY.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
UPPER LEVEL HIGH PRESSURE AREA OVER TEXAS WILL PERSIST FOR THE NEXT
COUPLE OF DAYS...ALLOWING FOR CONTINUED DAILY ROUNDS OF SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN AND CENTRAL NEW MEXICO. THE FAR
NORTHEAST PLAINS MAY BE THE LEAST LIKELY TO EXPERIENCE A STORM THIS
AFTERNOON...BUT AN ISOLATED STORM MAY SURVIVE LONG ENOUGH TO TRACK
OVER THAT PART OF THE STATE LATER THIS EVENING. LOCALLY HEAVY RAINS
WILL ACCOMPANY SOME OF THE STORMS AND GOOD OVERNIGHT HUMIDITY
RECOVERIES WILL CONTINUE FOR THE FORESEEABLE FUTURE. OTHER THAN
THUNDERSTORM OUTFLOWS...WINDS WILL BE MOSTLY LIGHT TO MODERATE AND
TERRAIN DRIVEN IN MANY AREAS.
A BURST OF DEEP MOISTURE MAY OCCUR LATE THIS WEEK AS A WEAK UPPER
TROUGH MOVES INTO THE WEST COAST AND THROUGH THE GREAT BASIN. THIS
WILL SET UP A FLOW OF MOISTURE FROM THE SOUTH INTO NEW MEXICO AND
INCREASE THE POTENTIAL FOR WIDESPREAD AND LOCALLY HEAVY SHOWERS AND
STORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 62 89 62 91 / 40 30 20 20
GALLUP.......................... 57 82 56 85 / 60 30 30 20
GRANTS.......................... 56 82 56 86 / 60 30 30 20
GLENWOOD........................ 60 85 61 90 / 30 50 20 20
CHAMA........................... 44 81 43 81 / 40 30 30 20
LOS ALAMOS...................... 55 83 55 83 / 40 30 30 20
RED RIVER....................... 41 74 42 74 / 20 30 30 30
TAOS............................ 52 84 53 84 / 20 30 30 30
SANTA FE........................ 59 84 59 85 / 30 30 40 20
SANTA FE AIRPORT................ 57 85 58 87 / 30 20 30 20
ESPANOLA........................ 57 88 58 89 / 30 30 30 20
ALBUQUERQUE HEIGHTS............. 65 87 67 89 / 60 20 20 20
ALBUQUERQUE VALLEY.............. 64 88 65 90 / 60 20 20 20
ALBUQUERQUE FOOTHILLS........... 59 85 61 86 / 60 30 20 20
ALBUQUERQUE WEST MESA........... 64 88 65 90 / 60 20 20 20
SOCORRO......................... 62 88 63 90 / 50 30 20 20
SANDIA PARK/CEDAR CREST......... 52 77 51 79 / 60 30 20 30
MORIARTY/ESTANCIA............... 55 85 56 85 / 30 30 30 30
CARRIZOZO....................... 60 85 60 89 / 40 20 20 30
RUIDOSO......................... 54 78 54 79 / 40 40 40 30
RATON........................... 54 86 55 85 / 10 30 20 30
LAS VEGAS....................... 54 83 54 83 / 30 30 30 30
ROY............................. 60 84 60 83 / 20 20 20 30
CLAYTON......................... 62 87 62 88 / 10 20 20 20
SANTA ROSA...................... 60 89 61 89 / 20 20 20 30
TUCUMCARI....................... 65 91 67 91 / 20 20 20 30
FORT SUMNER..................... 65 88 66 88 / 20 20 20 30
CLOVIS.......................... 64 88 66 90 / 20 20 20 30
PORTALES........................ 65 89 66 88 / 20 20 20 30
ROSWELL......................... 68 93 69 94 / 20 20 20 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34/99
Hazardous weather outlook, Jul 14, 4:46 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT MON JUL 14 2008
NMZ001>021-026-151200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
546 AM MDT MON JUL 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY DOWNPOURS AND RESULTANT FLASH FLOODING ARE
POSSIBLE THROUGH THIS EVENING OVER ALL BUT THE NORTHEAST PLAINS.
EXPECT HEAVIER RAINFALL OVER THE SOUTHWEST AND WEST CENTRAL
MOUNTAINS...THE LOWER RIO GRANDE VALLEY...AND ACROSS THE CENTRAL
MOUNTAIN CHAIN THROUGH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY DOWNPOURS AND RESULTANT FLASH FLOODING ARE
POSSIBLE THROUGH SUNDAY OVER NORTHERN AND CENTRAL NEW MEXICO.
EXPECT HEAVIEST RAINFALL FROM THE CENTRAL MOUNTAIN CHAIN WESTWARD
THROUGH WEDNESDAY...WITH RAIN FOCUS SHIFTING TO THE CENTRAL
MOUNTAIN CHAIN EASTWARD ON THURSDAY. THE RAIN FOCUS WILL RETURN
TO THE CENTRAL MOUNTAIN CHAIN WESTWARD FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT TORRENTIAL RAINFALL...FLOODING...AND SIGNIFICANT MEASURED
RAINFALL AMOUNTS.
SHY
In the hours before
Special weather statement, Jul 14, 2:03 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT MON JUL 14 2008
NMZ011-142145-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
303 PM MDT MON JUL 14 2008
...STRONG THUNDERSTORM MOVING BETWEEN STANLEY AND MORIARTY...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING RAINFALL RATES UP TO 1.25
INCHES PER HOUR AND WIND GUSTS TO 45 MPH BETWEEN MORIARTY AND
STANLEY. MOVEMENT WAS A SLOW DRIFT TOWARDS THE NORTHEAST.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAMITA...STANLEY AND
MORIARTY. MINOR STREET FLOODING AND SIGNIFICANT PONDING ON AREA
ROADWAYS IS EXPECTED WITH THIS STORM.
50
Special weather statement, Jul 14, 2:39 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 PM MDT MON JUL 14 2008
NMZ005-011-012-142230-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-NORTHEAST HIGHLANDS-
339 PM MDT MON JUL 14 2008
...STRONG THUNDERSTORM BETWEEN VILLANUEVA AND LAS VEGAS...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HEAVY RAIN 1 MILE NORTH OF VILLANUEVA. MOVEMENT WAS NORTHEAST AT 5
MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAPELLE...LOS
MONTOYAS...SENA...TECOLOTE AND TECOLOTITO.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
50
Special weather statement, Jul 14, 3:44 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT MON JUL 14 2008
NMZ020-021-142330-
CURRY COUNTY-ROOSEVELT COUNTY-
444 PM MDT MON JUL 14 2008
...LINE OF STRONG THUNDERSTORMS AFFECTING NORTHERN ROOSEVELT COUNTY...
AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF
PORTALES AND EXTENDED TO JUST NORTHWEST OF FLOYD. MOVEMENT WAS
NORTH/NORTHEAST AT 14 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THE CANNON AIR FORCE
BASE AND RURAL SOUTHERN CURRY COUNTY.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
DUE TO A MOIST AND UNSTABLE AIRMASS...A FUNNEL CLOUD COULD DEVELOP
ALONG THIS LINE. THESE SHORT LIVED FUNNEL CLOUDS TEND TO BE BRIEF...SMALL AND
RELATIVELY WEAK. ON RARE OCCASIONS...THESE CLOUDS CAN BRIEFLY TOUCH
THE GROUND. WIND SPEEDS ASSOCIATED WITH THESE FUNNELS ARE GENERALLY
UNDER 60 MPH...BUT CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS
AND AWNINGS...IN THEIR PATH.
50
Special weather statement, Jul 14, 3:55 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 PM MDT MON JUL 14 2008
NMZ018-020-142345-
DE BACA COUNTY-ROOSEVELT COUNTY-
455 PM MDT MON JUL 14 2008
...STRONG THUNDERSTORM MOVING OVER EASTERN DE BACA COUNTY...
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF TAIBAN.
MOVEMENT WAS NORTHEAST AT 14 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOLAR AND TAIBAN.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
50
Special weather statement, Jul 14, 4:37 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT MON JUL 14 2008
NMZ003-004-011-150015-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANGRE DE CRISTO MOUNTAINS-UPPER
RIO GRANDE VALLEY-
537 PM MDT MON JUL 14 2008
...STRONG THUNDERSTORM AFFECTING SANTA FE AREA...
AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN AFFECTING THE
SANTA FE AREA. MOVEMENT WAS A SLOW DRIFT TOWARDS THE EAST...SOUTHEAST.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE GLORIETA AND NORTHERN AND
EASTERN SANTA FE.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
50
Special weather statement, Jul 14, 4:51 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT MON JUL 14 2008
NMZ013-020-021-150015-
CURRY COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
551 PM MDT MON JUL 14 2008
...LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN CURRY COUNTY...
AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH ALONG A LINE EXTENDING FROM HOUSE TO 14 MILES SOUTH OF MELROSE.
MOVEMENT WAS NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FLOYD...FORREST...
MCALISTER AND SAINT VRAIN.
THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.
DPORTER
Flash Flood, Santa Fe
- When
- July 14, 5:05 PM MST to 6:05 PM MST
- Where
- Santa Fe County, 3.08 mi NNE of Santa Fe to 3.45 mi E of Santa Fe
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.722, -105.933
Flash flooding struck the northeast part of Santa Fe. Arroyos became torrents and overflowed their banks in some instances. Major street flooding ensued in some locations, especially along Lorenzo Road which saw mud deposited two feet deep. One man drowned when he was swept down an arroyo. An unoccupied automobile was damaged when it was also swept down an arroyo. Flash flooding occurred at the Morales Bridge on the north side of town, and a home was flooded on Circle Dr nearby.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 14 to 15, 20082 deaths · 1 event
- Hail and Damaging Winds in Nebraska, July 14 to 15, 2008$1.4 million · 1.75 in hail · 10 events
- Tornado and Hail in Minnesota, July 14, 2008$275,000 · EF0 · 5 events
- Tornado and Hail in Nebraska, July 14, 2008$141,000 · EF0 · 15 events
- Flash Flooding and Damaging Wind in Georgia, July 14, 2008$36,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Minnesota, July 14, 20081 in hail · 28 events
- Damaging Wind and Lightning Strike in Texas, July 14, 2008$25,000 · 50 kt wind · 2 events
- Lightning Strike in Virginia, July 14, 2008$20,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 14, 20081 in hail · 3 events
- Heavy Rain in Florida, July 14 to 15, 20082 events
- Flash Flooding in California, July 14 to 15, 2008$10,000 · 2 events
- Flash Flood and Hail in Nevada, July 14, 2008$5,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103798.